Most cases of drug overdoses in the United States result mostly from the misuse or overuse of prescription drugs, of which the most common are narcotics, which include opioid painkillers especially methadone, benzodiazepines such as antidepressants and Valium, and opioid analgesics (Paulozzi). These drug overdoses account for 45% of the cases in contrast with those from cocaine, heroin and other non-prescription drugs, which only make up 39% of the cases (Paulozzi). Moreover, overdoses from prescription drugs are common among men and those aged 45 to 54 in addition to the fact that 1 out of every 11 teens also suffer from the same overdose (Paulozzi; “Over-The-Counter”). Misuse of these drugs usually arise from the fact that most over-the-counter or OTC drugs are easily accessible to most Americans of any age. Add to that the fact that not every American teenager or parent is properly informed about the various side effects of such prescription drugs. Other people at a greater risk of developing a tendency to overdose on the drug include those already suffering from depression, those using multiple drug combinations, those under stress and those with a family history of drug overdose (Davis).
The symptoms of overdoses from prescription and over-the-counter drugs include dizziness, nausea, blurry vision. Other physical symptoms include numbness and sleep disturbances like nightmares. Negative mental effects such as poor memory, unclear thinking, poor school and work performance, and a lack of interest in normal activities are also common. Moreover, overdoses can also affect one emotionally by causing anxiety, hostility, constant mood changes, confusion and hallucinations. (“Over-The-Counter”). Based on the aforementioned symptoms, over-the-counter drugs alone may severely affect an individual not only physically but also mentally and emotionally, thus preventing him from carrying out most of his normal daily tasks. Furthermore, the tendency to become addicted to using the drug may perpetuate the symptoms and lead to serious consequences. Physical complications include heart palpitations, liver problems, seizures, physical harm to the brain, ruptured blood vessels, and stroke – all of which may lead to death (“Over-The-Counter”). Moreover, the emotional complications may include depression and similar symptoms (“Over-The-Counter”). Nevertheless, death through drug poisoning is still the most serious complication (Paulozzi). Such complications are the ones directly held accountable for the number of fatalities that may result from overdosing on prescription and over-the-counter drugs. The symptoms caused by opioid, antidepressant and stimulant overdoses are, however, worse. According to the National Institute on Drug Abuse, an overdose of opioids or painkillers such as hydrocodone and diphenoxylate can cause constipation, depressed breathing, and drowsiness. On the other hand, an overdose of antidepressants such as barbiturates and benzodiazepines such as Valium may cause decreased brain